Journal of Scientific Computing

, Volume 79, Issue 1, pp 624–647 | Cite as

Error Analysis of a Second-Order Method on Fitted Meshes for a Time-Fractional Diffusion Problem

  • Hu Chen
  • Martin StynesEmail author


Alikhanov’s high-order scheme for Caputo fractional derivatives of order \(\alpha \in (0,1)\) is generalised to nonuniform meshes and analysed for initial-value problems (IVPs) and initial-boundary value problems (IBVPs) whose solutions display a typical weak singularity at the initial time. It is shown that, when the mesh is chosen suitably, the scheme attains order \(3-\alpha \) convergence for the 1-dimensional IVP and second-order convergence for the IBVP, for which a spectral method is analysed when the spatial domain is the unit square and the extension of this analysis to other spatial domains and other spatial dimensions and discretisations is outlined. Numerical results demonstrate the sharpness of the theoretical convergence estimates.


Fractional differential equation Initial-boundary value problem Weak singularity Alikhanov scheme Graded mesh 

Mathematics Subject Classification

65M06 65M12 65M60 65M70 


  1. 1.
    Alikhanov, A.A.: A new difference scheme for the time fractional diffusion equation. J. Comput. Phys. 280, 424–438 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Atkinson, K., Han, W.: Theoretical Numerical Analysis. A Functional Analysis Framework. Texts in Applied Mathematics, vol. 39, 3rd edn. Springer, Dordrecht (2009). zbMATHGoogle Scholar
  3. 3.
    Baleanu, D., Diethelm, K., Scalas, E., Trujillo, J.J.: Fractional Calculus. Models and Numerical Methods, Second Edition [of MR2894576]. Series on Complexity, Nonlinearity and Chaos, vol. 5. World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ (2017)zbMATHGoogle Scholar
  4. 4.
    Chen, H., Stynes, M.: A high order method on graded meshes for a time-fractional diffusion problem. In: Finite Difference Methods: Theory and Applications. Proceedings FDM:T&A 2018. Lecture Notes in Computer Science, vol. ?, pp. 13–24. Springer, Cham (to appear)Google Scholar
  5. 5.
    Diethelm, K.: The Analysis of Fractional Differential Equations. An Application-oriented Exposition Using Differential Operators of Caputo Type. Lecture Notes in Mathematics, vol. 2004. Springer-Verlag, Berlin (2010)zbMATHGoogle Scholar
  6. 6.
    Jin, B., Lazarov, R., Zhou, Z.: An analysis of the L1 scheme for the subdiffusion equation with nonsmooth data. IMA J. Numer. Anal. 36(1), 197–221 (2016). MathSciNetzbMATHGoogle Scholar
  7. 7.
    Jin, B., Li, B., Zhou, Z.: Correction of high-order BDF convolution quadrature for fractional evolution equations. SIAM J. Sci. Comput. 39(6), A3129–A3152 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Kopteva, N.: Error analysis of the L1 method on graded and uniform meshes for a fractional-derivative problem in two and three dimensions. Math. Comp. (to appear)Google Scholar
  9. 9.
    Liao, H.L., Li, D., Zhang, J.: Sharp error estimate of the nonuniform L1 formula for linear reaction-subdiffusion equations. SIAM J. Numer. Anal. 56(2), 1112–1133 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Liao, H.L., McLean, W., Zhang, J.: A discrete Grönwall inequality with application to numerical schemes for subdiffusion problems. ArXiv e-prints (2018)Google Scholar
  11. 11.
    Liao, H.L., McLean, W., Zhang, J.: A second-order scheme with nonuniform time steps for a linear reaction-sudiffusion problem. ArXiv e-prints (2018)Google Scholar
  12. 12.
    Lv, C., Xu, C.: Error analysis of a high order method for time-fractional diffusion equations. SIAM J. Sci. Comput. 38(5), A2699–A2724 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Quarteroni, A., Valli, A.: Numerical Approximation of Partial Differential Equations. Springer Series in Computational Mathematics, vol. 23. Springer, Berlin (1994)zbMATHGoogle Scholar
  14. 14.
    Stynes, M.: Too much regularity may force too much uniqueness. Fract. Calc. Appl. Anal. 19(6), 1554–1562 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Stynes, M., O’Riordan, E., Gracia, J.: Error analysis of a finite difference method on graded meshes for a time-fractional diffusion equation. SIAM J. Numer. Anal. 55(2), 1057–1079 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Yan, Y., Khan, M., Ford, N.J.: An analysis of the modified L1 scheme for time-fractional partial differential equations with nonsmooth data. SIAM J. Numer. Anal. 56(1), 210–227 (2018). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Applied and Computational Mathematics DivisionBeijing Computational Science Research CenterBeijingChina

Personalised recommendations